Heavy Snow, Emmet
- When
- November 25, 10:30 PM EST to November 26, 5:00 AM EST
- Where
- Emmet forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.588, -84.981 (the zone’s center; the record gives no point)
Heavy lake effect snow bands reoriented with west-southwest winds on the night of the 25th. Around 10 inches of snow fell on Pellston and Cross Village, with 8 to 10 inches of snow in northern Leelanau County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Heavy lake effect snow bands reoriented with west-southwest winds on the night of the 25th. Around 10 inches of snow fell on Pellston and Cross Village, with 8 to 10 inches of snow in northern Leelanau County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 25, 7:15 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
715 PM EST FRI NOV 25 2005
.UPDATE...LAKE EFFECT SNOW EVENT HAS TRANSITIONED TO A SHORT FUSE
EVENT...WITHIN THE PAST 10 MINUTES RECEIVED A REPORT OF 5 INCHES OF
SNOW DURING PAST 3 HOURS IN BRUTUS...IN EMMET COUNTY NEAR THE
CHEBOYGAN COUNTY LINE...WITHIN A PERSISTENT BAND THAT EXTENDS FROM
CENTRAL EMMET INTO W CENTRAL/NW CHEBOYGAN COUNTY. THUS...UPGRADED
THESE COUNTIES TO A LAKE EFFECT SNOW WARNING. WEAKENING/BACKING
LOW LEVEL WINDS AND LAND BREEZE INFLUENCE MAY CAUSE SNOW SHOWERS TO
FOCUS OFFSHORE AFTER MIDNIGHT...BUT CURRENT RADAR TRENDS AND
SNOWFALL RATES SHOULD PRODUCE WARNING CRITERIA SNOW ACCUMULATIONS BY
MIDNIGHT.
ROWLEY
&&
.PREV DISCUSSION...ISSUED 412 PM EST FRI NOV 25
DISCUSSION...ANOTHER WINTER LIKE DAY TODAY ACROSS NORTHERN MICHIGAN
WITH CONTINUED LAKE GENERATED SNOW SHOWERS. THE PATTERN IS EXPECTED
TO CHANGE LATER IN THE WEEKEND INTO EARLY NEXT WEEK WITH MILDER AND
RAINY CONDITIONS ANTICIPATED. IN THE MEANTIME...CYCLONIC FLOW WILL
CONTINUE INTO TONIGHT WITH THE MAIN FORECAST CONCERNS REVOLVING
AROUND THE LOCATION AND AMOUNT OF ADDITIONAL SNOW.
TONIGHT...MEAN SURFACE-850 MB FLOW (WHICH STEERS THE ORIENTATION OF
LAKE EFFECT SNOW BANDS) CONTINUES TO BE IN TRANSITION AND IS NOW WSW
WITH CONTINUED BACKING TO THE SW THIS EVENING AND SSW BY 12Z
SATURDAY. APX 88D INDICATES THAT LAKE EFFECT HAS BECOME CELLULAR IN
NATURE DUE TO DIURNAL DISRUPTION. THIS WILL OBVIOUSLY NOT BE A
FACTOR THIS EVENING SO LAKE BANDS SHOULD BE ABLE TO REORGANIZE. DUE
TO THE CHANGE IN STEERING FLOW WILL ALLOW LAKE EFFECT SNOW ADVISORY
IN EFFECT FOR THE BIG 5 OF NORTHERN LOWER TO EXPIRE AT 4 PM.
MEANWHILE...MOISTURE ACROSS NORTHERN LOWER REMAINS FAVORABLE THIS
EVENING AND OVERNIGHT WITH MEAN 900-700 MB RH BETWEEN 80 AND 85
PERCENT. LAKE-850 MB DELTA TS ALSO LOOK GOOD (LOWER 20S DROPPING TO
AROUND 20 OVERNIGHT) AS DO INVERSION HEIGHTS AT BETWEEN 6000 AND
7000 FEET. WE ALSO HAVE SOME LIFT IN THE FORM QG FORCING AS A SHORT
WAVE (EVIDENT ON WATER VAPOR LOOP) MOVES ACROSS THE AREA. WITH ALL
THIS IN MIND WILL HOIST A LAKE EFFECT SNOW ADVISORY THROUGH EARLY
SATURDAY FOR MANISTEE...BENZIE AND LEELANAU COUNTIES WITH 2 TO 5
INCHES OF ACCUMUATION EXPECTED. WITH THE WSW FLOW THIS
EVENING...EMMET COUNTY WILL LIKELY HAVE SOME DECENT BANDS THIS
EVENING WITH 2 TO 4 INCHES EXPECTED SO WILL RUN AN ADVISORY UP
THERE. ELSEWHERE AN INCH OR LESS IS EXPECTED.
ACROSS EASTERN UPPER...MOISTURE IS NOT AS GOOD (MEAN 900-700 MB RH
60 TO 65 PERCENT) AND QG FORCING REMAINS TO THE SOUTH ACROSS
NORTHERN LOWER. THEREFORE...LITTLE ACCUMUATION IS EXPECTED EXPECT
ACROSS SOUTHERN MACKINAC COUNTY WHERE LOCALLY UP TO A COUPLE OF
INCHES IS POSSIBLE. CLOUDS ARE EXPECTED TO KEEP TEMPERATURES FROM
FALLING TOO MUCH TONIGHT WITH LOWS GENERALLY IN THE TEENS TO LOWER
20S.
SATURDAY...THE TROUGH SLOWLY LIFTS OUT THROUGH THE DAY WITH
INCREASING RIDGING AT THE SURFACE AND ALOFT. MEAN 900-700 MB
MOISTURE HANGS ON TO START THE DAY BUT DROPS OFF FAIRLY QUICKLY AS
THE MORNING PROGRESSES TO BETWEEN 40 AND 50 PERCENT BY 18Z. OVER
LAKE INSTABILITY ALSO WANES WITH LAKE-850 MB DELTA TS DROPPING FROM
NEAR 20 AT 12Z TO ABOUT 12 BY 00Z SUNDAY. THEREFORE...THE BEST
CHANCE FOR LAKE EFFECT SNOW SHOWERS WILL BE NEAR THE LAKE MICHIGAN
SHORELINE AS THE FLOW STARTS THE DAY OUT OF THE SSW. THERE WILL ALSO
BE A LINGERING CHANCE OF LEFTOVER SNOW SHOWERS ELSEWHERE IN THE
MORNING AS THE SHORT WAVE MOVES AWAY TO OUR EAST. TEMPERATURES ARE
EXPECTED TO MODERATE WITH HIGHS RANGING FROM THE UPPER 20S TO MIDDLE
30S.
SULLIVAN
LATER PERIODS...UPPER TROFFING OVER THE NE US WILL GET PUSHED
NORTHWARD INTO CANADA...AS DOWNSTREAM RIDGING IS INDUCED AHEAD OF A
PAIR OF SYSTEMS IN THE WEST. THE 1ST OF THESE...AN UPPER LOW NOW IN
NORTHERN MEXICO...WILL MINOR OUT AS IT EJECTS NE INTO A BUILDING
RIDGE AXIS...REACHING THE SOUTHERN/CENTRAL LAKES LATE SUNDAY.
PACIFIC ENERGY MAKING LANDFALL ON THE WEST COAST TODAY AND TONIGHT
WILL BE THE MAIN PLAYER...CONGEALING INTO AN UPPER LOW IN THE
CENTRAL PLAINS BY LATE SUNDAY. DEEP...WARM AND MOIST SOUTHERLY FLOW
AHEAD OF THIS SYSTEM WILL PRODUCE SOME DRASTIC CHANGES IN OUR WX BY
THE END OF THE WEEKEND. PRECIP TIMING/TYPE BEGINNING SUNDAY ARE THE
MAIN CONCERNS.
MODELS...GIVEN THAT THE BIG PLAYER IS JUST COMING ASHORE...NAM/GFS
ARE IN SURPRISINGLY GOOD AGREEMENT. NAM IS A TOUCH MORE PROGRESSIVE
WITH THE SURFACE LOW IN IOWA BY MONDAY MORNING...BUT IT/S A MINOR
DIFFERENCE. NAM IS ALSO A MORE EMPHATIC WITH WARMING IN SOUTHERLY
FLOW FOR SUNDAY...WILL FAVOR A COMPROMISE SOLUTION FOR NOW.
SATURDAY NIGHT...SSE 1000-850MB FLOW WILL STEADILY INCREASE THRU THE
NIGHT...BETWEEN HIGH PRESSURE IN THE LOWER ST LAWRENCE...AND LOW
PRESSURE IN THE CENTRAL PLAINS. INVERSION HEIGHTS WILL AS TYPICAL
GET SQUASHED IN WARM ADVECTION...DROPPING FROM 5K FEET BELOW 3K
FEET. WILL KEEP A CHANCE OF SNOW SHOWERS IN THE EVENING SOUTH OF
SUGAR ISLAND/EAST OF ST IGNACE FOR SE FLOW LAKE EFFECT OFF OF
HURON...BUT WITH WINDS BACKING AND 850MB TEMPS RAPIDLY WARMING
(NEARING 0C BY DAYBREAK) WILL GO PRECIP FREE OVERNIGHT. CIRRUS AND
SOME MID CLOUD WILL INCREASE THRU THE NIGHT...BUT WITH SYNOPTIC
PRECIP STILL DOWNSTATE AT BEST BY DAYBREAK. THE LOW LEVELS START TO
GET SOUPY VERY LATE (NEAR SATURATION BELOW 800MB BETWEEN 09Z AND
12Z). CONCEIVABLY COULD SEE STRATUS/DRIZZLE/FOG JUST BEFORE
DAYBREAK...FOR NOW WILL PUSH THOSE CONCERNS BACK TO SUNDAY. MIN
TEMPS WILL BE ACHIEVED EARLY...WITH STEADY TO RISING TEMPS OVERNIGHT.
SUNDAY...A SURGE OF ISENTROPIC ASCENT (295K/300K) WILL ARRIVE FROM
SOUTH...RAPIDLY SATURATING THE AIRMASS THRU A DEEP LAYER. PRECIP
WILL INEVITABLY FOLLOW...MAINLY SOUTH OF M-32 IN THE MORNING...
COVERING THE REST OF THE AREA IN THE AFTERNOON. WILL GO LIKELY
POPS...CATEGORICAL PRECIP IS PROBABLY GOING TO BE IN ORDER PRETTY
SOON. STRONG ADVECTION IS OCCURRING AT ALL LEVELS...ESPECIALLY
BETWEEN 700 AND 900MB. STRONG WARM NOSE HERE SHOULD PRECLUDE ANY
CHANCE OF SNOW...AND SURFACE TEMPS LOOK TO BE COMFORTABLY ABOVE
FREEZING BY PRECIP ONSET. WILL KEEP THINGS ALL LIQUID. STILL THE
POSSIBILITY OF A TOUCH OF DRIZZLE PRECEDING RAIN BY A FEW
HOURS...IT/S A MINOR ISSUE AND WILL NOT INCLUDE AT THIS TIME. FOG
WILL ALSO RESULT AS DEW POINTS NEARING 40 COME ACROSS THE SNOW PACK.
MAX TEMPS WILL NEAR 40 IN EASTERN UPPER...INTO THE 40S IN NORTHERN
LOWER.
REST OF THE FORECAST...LARGE SOUTHERN STREAM SYSTEM WILL GRADUALLY
LIFT NORTHEAST ACROSS THE LAKES REGION IN THE EARLY PART OF THE WORK
WEEK. TEMPS SHOULD RISE THRU SUNDAY NIGHT...WITH ISENTROPIC ASCENT-
INDUCED RAIN LIKELY...THEN RAIN SHOWERS LIKELY MONDAY AS WRAPPED-UP
COLD FRONT GOES THRU. NOT MUCH OF A COLD BLAST...NEW AIRMASS IS
LARGELY OF PACIFIC ORIGIN. WILL KEEP A CHANCE OF MIXED SHOWERS
AROUND ON TUESDAY AS DEEP UPPER TROF AND CYCLONIC FLOW LINGERS.
SECONDARY COLD FRONT WILL DIP INTO THE REGION ON WEDNESDAY...AND
PRECIP CHANGE TO MAINLY SNOW AT THAT POINT.
EVOLUTION OF THE NORTHERN STREAM BEYOND THIS IS HIGHLY UNCERTAIN...
WITH THE 06Z GFS SHOWING A POCKET OF ARCTIC ENERGY DROPPING SOUTH
INTO THE REGION FOR MID/LATE WEEK. ECMWF REPRESENTS A SUITE OF
PREFERRED SOLUTIONS BETTER...WITH MORE TROFFING IN THE WEST AND
FLATTER...CONVERGENT 500MB FLOW IN THE NE QUADRANT OF THE COUNTRY.
THERE SHOULD STILL BE PERSISTENT SURFACE TROFFING AND A SEASONABLY
COOL AIRMASS IN PLACE. THAT AND CLIMATOLOGY ARGUES FOR A CHANCE OF
SNOW SHOWERS INTO THE START OF DECEMBER.
ZOLTOWSKI
&&
.APX...WATCHES/WARNINGS/ADVISORIES...LAKE EFFECT SNOW WARNING...
UNTIL 4 AM SAT...MIZ016-017.
LAKE EFFECT SNOW ADVISORY...UNTIL MIDNIGHT...MIZ015-019.
LAKE EFFECT SNOW ADVISORY...UNTIL 4 AM SAT...MIZ020-025-031.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 440 PM EST FRI NOV 25 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-261100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 440 PM EST FRI NOV 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT ACCUMULATING LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS PARTS OF NORTHERN MICHIGAN TONIGHT. SEE ONGOING ADVISORIES FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LAKE EFFECT SNOW WILL CONTINUE INTO SATURDAY ALONG THE LAKE MICHIGAN SHORELINE. ADDITIONAL ACCUMULATIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) SMD/AJS
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5484788, 5484789.